Project 3: Mitigation Of Neurological Damage Following Seizures

Project 3: Mitigation Of Neurological Damage Following Seizures

Hippocampus stained with FJC and DAPI
Hippocampus stained with Fluoro Jade C (green) to detect degenerating neurons and DAPI (blue, cell nuclei) following exposure to DFP, an organophosphate anticholinesterase inhibitor.

In the case of accidental or terrorist release of organophosphate anticholinesterase inhibitors or the GABAA antagonist TETS, it is likely medical support will be unavailable for the first 30 to 60 minutes after people start exhibiting seizures. This means the processes that promote brain damage will have already been set in motion. Project 3 identifies therapies for treating the delayed neurological effects of intoxication with these chemical threat agents. Another goal is to develop non-invasive in vivo imaging strategies to  monitor the progression of neurological damage and the effectiveness of treatment over time.

Using a mouse model of TETS-induced status epilepticus (SE) in conjunction with Project 2, we have found that allopregnanolone, a positive allosteric modulator of GABAA receptors, is an effective countermeasure to stop seizures when administered at delayed times. We are currently examining allopregnanolone in combination with midazolam for efficacy in terminating seizures and/or protecting against persistent neuropathology in the rat DFP model. We are also screening candidate neuroprotectants that significantly reduce neuropathology when administered at delayed time post-DFP exposure.